0
Professional News
FDA Orders Suicide Risk Warning on Epilepsy Drug Labels
Psychiatric News
Volume 44 Number 3 page 7-7

The Food and Drug Administration (FDA) has issued a requirement that all antiepileptic drugs must carry a warning in the product labeling about increased suicidal thoughts and behaviors.

Most of the 21 antiepileptic medications that have been required by the FDA to carry the warning are frequently prescribed for other indications such as bipolar disorder and neuropathic pain. These medications include carbamazepine, clonazepam, clorazepate, divalproex, gabapentin, lamotrigine, phenytoin, pregabalin, tiagabine, and topiramate.

In addition to the labeling change, manufacturers are also required to create a patient medication guide with FDA-approved wording to describe this risk in lay language.

The FDA's December 16, 2008, announcement came five months after a joint meeting of the agency's Peripheral and Central Nervous System and Psychopharmacology Advisory committees voted in favor of a mandated warning, but against a boxed warning, which the FDA initially proposed (Psychiatric News, August 15, 2008). The agency's current decision was consistent with these committees' recommendations.

During the advisory meeting last July, experts expressed concerns that a boxed warning would cause fear and confusion among patients, parents, and even some prescribers, leading to noncompliance with and interruption of crucial treatment that could result in serious or fatal consequences.

At the American Epilepsy Society (AES) annual meeting in December 2008 in Seattle, a panel of health care professionals specializing in treating epilepsy questioned the data-analysis methods the FDA used to evaluate the suicidality risk of antiepileptic drugs.

The AES is a nonprofit organization of clinicians, scientists in epilepsy research, and other professionals interested in seizure disorders.

The FDA pooled data from 199 placebo-controlled clinical trials of 11 antiepilepsy drugs and found the frequency of reported suicidal thoughts and behaviors was 0.43 percent in patients given active drugs, compared with 0.24 percent of patients given placebo. The difference was statistically significant for most but not all 11 drugs, and there were substantial variations in methods used and numbers of clinical trials and subjects included.

The methodology used by the FDA reviewers to evaluate the suicidality risk of antiepileptics was the same as the methodology that had been used to conclude that antidepressants increase the suicidality risk in pediatric, adolescent, and young-adult patients. All antidepressants are now required to carry a boxed warning about this risk in their product labeling.

Physicians on the AES panel were "concerned about methodological flaws in the FDA's data collection and analysis" and questioned whether the suicidality risk should be generalized to the entire class of drugs, including those not included in the FDA review, according to a press release by AES.

In a letter to the FDA and a subsequent official statement, the AES Board of Directors expressed serious concerns that the agency's warning of a twofold increase in suicidality (from 0.24 percent to 0.43 percent) with antiepileptics may confuse patients, families, and some physicians. Noncompliance, inadequate treatment, or no treatment can be dangerous, even fatal, they warned.

Although the clinical trial data reviewed by the FDA have pointed to a link between antiepileptic use and a higher risk of suicidality, the AES letter pointed out that it is extremely difficult to tease out the cause-and-effect relationship in these patients and the extent of the drugs' effect. That's because the diseases treated are known to affect mood. For example, depression is a common comorbidity in patients with epilepsy, and neurologists have long known about mood fluctuations associated with antiepileptic drugs." Physicians should identify the possible cause of depression in a patient with epilepsy and not automatically assume it is a side effect of seizure medicine," the AES statement noted.

The AES letter to the FDA and position statement about the warning are posted at<www.aesnet.org/index.cfm?objectid=466152B4-E7FF-0F41-2E0BE11530474B30>.

Interactive Graphics

Video

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).
Related Articles
Articles